Tennessee, 2002

Winter Storm in Tennessee, December 4, 2002

December 4, 2002 · NWS OHX · 21 events in 21 counties and zones

The winter storm peaked around 11 AM CST. Montgomery- Many roads icy.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

The winter storm peaked around 11 AM CST. Some of the problems noted by TDOT were :Counties and ConditionsStewart- Icing on some roadways.Montgomery- Many roads icy. Ice on trees and power lines. About an inch of snow and sleet on ground.Dickson- 1/4 inch of ice on trees.Cheatham- Icy roads in many spots.Benton- Ice on trees and roads.Houston- Ice on trees and roads.Humphreys- Icing on trees and power lines. There were trees on some roads.Roberston- Numerous roads iced over. Trees and power lines were down. Ice was 1/4 to 1/2 inch thick by 6:30 AM CST. Davidson - Icing on trees and power lines caused scattered outages in the Belmont, Centennial Park and Nolensville Road area.Sumner- About 2 inches of slushy ice and snow on roads mainly north of Gallatin.Wilson- Ice on trees and power lines, mainly in the northern part of county.Macon- About a 1/4 inch of ice on all surfaces. Roads were slick and trecherous. About an inch of snow was on the ground. Clay- Roads were slick and icy. Ice on trees and power lines. Highway 52 east was in very bad shape.Pickett- 1/4 inch of ice on all surfaces. 2 inches of snow on the ground. Roads were in very bad shape.Smith- About 1/4 inch of ice on trees and power lines. Northern section had very icy roads.Trousdale- 1/4 inch of ice on surfaces. Roads in northern sections were in very bad shape. Jackson- About 1/4 inch of ice on power lines and trees. Secondary roads were icy. Overton - 3 inches of ice and snow on roads. Ice accumulations were about an inch on all surfaces. Putnam - Icing on trees.Fentress- Roads were icy. An inch of snow was on the ground.Dekalb- Some icing on trees and back roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 4, 3:44 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 4, 3:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...INCLUDED WARNING INFORMATION NEAR BOTTOM
NATIONAL WEATHER SERVICE NASHVILLE TN
344 AM CST WED DEC 4 2002

PLENTY OF SURFACE OBS COMING IN ACROSS NORTHERN MIDDLE TENNESSEE WITH
FREEZING RAIN AND SLEET SINCE MIDNIGHT. THUS...THE PRECIPITATION IS
WIDESPREAD. AT THIS TIME...FREEZING TEMPERATURES LINE UP NORTH OF A
CENTERVILLE...TO MURFREESBORO...TO MCMINNVILLE LINE. SOUTH OF THIS
LINE...EXPECT THE PRECIPITATION TO REMAIN AS RAIN TODAY.

INFORMATION OFF KOHX-88D DOPPLER RADAR EARLY THIS MORNING INDICATES A
NEARLY ZONAL BRIGHT BAND SOUTH OF THE RADAR SITE...PROPAGATING NORTH.
THIS INDICATES THAT THE MELTING LEVEL IS LOWERING DUE TO WARM
ADVECTION...AND THE KOHX-88D VAD WIND PROFILE SHOWS DEEPER SOUTH FLOW
WORKING BELOW 5KFT. SINCE THE 04/00Z MODELS WERE SIMILAR WITH THE
PRECIPITATION PHASE OF THIS WINTER WEATHER EVENT ACROSS THE
TRANSITION ZONE OF MIDDLE TENNESSEE...WILL LEAN TOWARD THE 04/06Z
MESO-ETA (ADVERTISING A WARMER SCENARIO ABOVE THE SURFACE).

SINCE QPF IS RATHER HIGH WITH OVERRUNNING MOISTURE...WHAT ALL OF THIS
MEANS IS THAT THE WINTER STORM WARNING FOR MIDDLE TENNESSEE WILL
CONTINUE FOR TODAY...WITH ICE ACCUMULATIONS UP TO ONE-HALF INCH
(MOST OF THE ICE ACCUMULATION SHOULD OCCUR DURING THE MORNING).
FARTHER SOUTH...A WINTER STORM WARNING WILL BE ISSUED FOR ICE
ACCUMULATIONS AROUND ONE-QUARTER INCH TODAY. AGAIN...MOST OF THIS
WILL OCCUR IN THE MORNING...AS DEEP MELTING SUPPORTS AFTERNOON RAIN.
THIS UPGRADE TO WARNING MODE INCLUDES THE NASHVILLE METRO AREA...AND
IS GENERALLY ALONG AND NORTH OF A CENTERVILLE...TO FRANKLIN...TO
MURFREESBORO...TO SMITHVILLE...TO CROSSVILLE LINE.

SOUNDING DATA FOR TONIGHT MAINLY SUPPORTS RAIN...AND THERE IS SOME
DECENT MID-LEVEL DRYING LATE. STILL...WILL CONTINUE WILL SOME SHOW
SHOWER ACTION...BUT MAINLY LATE. WILL KEEP SNOW ACCUMULATIONS LESS
THAN ADVISORY LEVEL (UP TO AN INCH). ON THURSDAY...WILL ACCOUNT FOR
SOME BREAKS IN THE OVERCAST...WITH SCATTERED SHOW SHOWERS MAINLY IN
THE MORNING. WILL GO WITH THE WARMER FWC TEMPERATURES THURSDAY
AFTERNOON...AND SPLIT THE LARGE MOS TEMPERATURE DIFFERENCE THURSDAY
NIGHT.

PRELIMINARY NUMBERS

BNA 36 30 38 24 /  100 100 30 00
CSV 35 29 36 21 /  100 100 40 00

.BNA
...WINTER STORM WARNING FOR THE NORTHERN HALF OF MIDDLE TENNESSEE
TODAY...

04
Hazardous weather outlook, Dec 4, 5:30 AM CST, 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
COLD AIR AT THE SURFACE COMBINED WITH MOISTURE ALOFT FROM A
DEVELOPING LOW PRESSURE SYSTEM ALONG THE GULF COAST IS GENERATING
A HAZARDOUS WINTRY MIX OVER NORTHERN MIDDLE TENNESSEE.
FREEZING RAIN AND SLEET IS CAUSING ICE ACCUMULATIONS ON EXPOSED
OBJECTS AND CAUSING HAZARDOUS ROAD CONDITIONS IN SEVERAL
LOCATIONS OVER NORTHERN MIDDLE TENNESSEE. THE PRECIPITATION WILL
LIKELY CHANGEOVER TO RAIN FOR A TIME THIS AFTERNOON AND THEN BACK TO
A MIX OF SLEET AND SNOW THIS EVENING BEFORE CHANGING TO SNOW
SHOWERS LATE THIS EVENING. SOME ACCUMULATION OF SNOW IS EXPECTED
IN THE NORTHERN MOST COUNTIES OF MIDDLE TENNESSEE TONIGHT.

A FEW COUNTIES IN SOUTHERN MIDDLE TENNESSEE MAY EXPERIENCE
BRIEF PERIODS OF RAIN AND SLEET THIS MORNING BUT MOSTLY RAIN IS
EXPECTED OVER SOUTHERN MIDDLE TENNESSEE WITH NO ACCUMULATION
OF ICE EXPECTED

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS EXPECTED
FOR THIS MORNING.

.DAYS TWO THROUGH SEVEN...
AS THE STORM SYSTEM PULLS EASTWARD THROUGH THE CAROLINAS...A
CHANCE OF SNOW SHOWERS EXISTS FOR THE CUMBERLAND PLATEAU THURSDAY
MORNING. OTHERWISE...THURSDAY THROUGH EARLY SUNDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME. A CHANCE OF RAIN OR SNOW EXISTS
FOR SUNDAY AS ANOTHER COLD FRONT PUSHES THROUGH THE AREA. NO
HAZARDOUS WEATHER EXPECTED FOR MONDAY AND TUESDAY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Benton

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Benton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Winter Storm, Cheatham

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Cheatham forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Winter Storm, Davidson

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Davidson forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Winter Storm, Dekalb

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Dekalb forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Winter Storm, Dickson

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Dickson forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Winter Storm, Fentress

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Fentress forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Winter Storm, Houston

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Houston forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Winter Storm, Humphreys

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Humphreys forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Winter Storm, Macon

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Macon forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Montgomery forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Winter Storm, Overton

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Overton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Winter Storm, Pickett

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Pickett forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Putnam forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Winter Storm, Robertson

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Robertson forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Smith

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Smith forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Winter Storm, Stewart

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Stewart forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Winter Storm, Sumner

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Sumner forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Winter Storm, Trousdale

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Trousdale forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

Winter Storm, Wilson

When
December 4, 6:00 AM CST to 7:00 PM CST
Where
Wilson forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326568, 5326569, 5326570, 5326571, 5326572, 5326573, 5326574, 5326575, 5326576, 5326577, 5326578, 5326579, 5326580, 5326581, 5326582, 5326583, 5326584, 5326585, 5326586, 5326587, 5326588.